The birth control pill is one of the leading contraceptives for preventing unwanted pregnancy, but it may be dangerous for your vision, according to new research. A new study has found a link between the oral contraceptive method and glaucoma.
According to Mayo Clinic, glaucoma is one of the leading causes of blindness in America. It is defined as “not just one eye disease, but a group of eye conditions resulting in optic nerve damage, which may cause loss of vision. … Glaucoma can damage your vision so gradually you may not notice any loss of vision until the disease is at an advanced stage.”
At the annual meeting of the Academy of Ophthalmology held Monday in New Orleans, it was revealed that females who take birth control pills for over three years have an increased risk of developing the disease. Research was conducted by taking a survey of 3,406 women over the age of 40, and it was found that those who have used taken the pills for three or more years were 2.05 times more likely to also report that they have been diagnosed with glaucoma.
Elaine Wang, the main researcher in the study, is not sure how the link between birth control pills and glaucoma has been made, but states that estrogen may be the defining factor. "Maybe the variation of different hormone levels in your body may play a role in the development of glaucoma," says the M.D. candidate at Duke University School of Medicine.
However, she encourages women to not stop taking the pills due to this recent discovery. "We do want to reassure women taking oral contraceptives that we do not see a causative effect at this point between birth control pills and glaucoma," Wang noted.
Continue Reading Below
Risk factors for glaucoma include elevated internal eye pressure, age, family history, medical conditions, other eye conditions, and ethnic background. African-Americans over 40 have the highest risk of developing the disease.